Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Area-minimizing integral currents with boundaries invariant under polar actions


Author: Julian C. Lander
Journal: Trans. Amer. Math. Soc. 307 (1988), 419-429
MSC: Primary 49F20; Secondary 53A10, 58E15
DOI: https://doi.org/10.1090/S0002-9947-1988-0936826-4
MathSciNet review: 936826
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a compact, connected subgroup of $ SO(n)$ acting on $ {{\mathbf{R}}^n}$, and let the action of $ G$ be polar. (Polar actions include the adjoint action of a Lie group $ H$ on the tangent space to the symmetric space $ G/H$ at the identity coset.) Let $ B$ be an $ (m - 1)$-dimensional submanifold without boundary, invariant under the action of $ G$, and lying in the union of the principal orbits of $ G$. It is shown that, if $ S$ is an area-minimizing integral current with boundary $ B$, then $ S$ is invariant under the action of $ G$. This result is extended to a larger class of boundaries, and to a class of parametric integrands including the area integrand.


References [Enhancements On Off] (What's this?)

  • [1] D. Bindschadler, Invariant solutions to the oriented plateau problem of maximum codimension, Trans. Amer. Math. Soc. 261 (1980), 439-461. MR 580897 (81k:49032)
  • [2] J. E. Brothers, Invariance of solutions to invariant parametric variational problems, Trans. Amer. Math. Soc. 262 (1980), 159-179. MR 583850 (82h:49027)
  • [3] J. Dadok, Polar coordinates induced by actions of compact Lie groups, Trans. Amer. Math. Soc. 288 (1985), 125-137. MR 773051 (86k:22019)
  • [4] -, Personal communication.
  • [5] H. Federer, Geometric measure theory, Springer-Verlag, New York, 1969. MR 0257325 (41:1976)
  • [6] S. Helgason, Differential geometry, Lie groups, and symmetric spaces, Academic Press, New York, 1978. MR 514561 (80k:53081)
  • [7] J. C. Lander, Area-minimizing integral currents with boundaries invariant under polar actions, Ph.D. Thesis, Massachusetts Institute of Technology, 1984.
  • [8] H. B. Lawson, Jr., The equivariant Plateau problem and interior regularity, Trans. Amer. Math. Soc. 173 (1972), 231-249. MR 0308905 (46:8017)
  • [9] F. Morgan, On finiteness of the number of stable minimal hypersurfaces with a fixed boundary, Indiana Univ. Math. J. 35 (1985), 779-833. MR 865429 (88b:49059)
  • [10] R. S. Palais and C.-L. Terng, A general theory of canonical forms, preprint. MR 876478 (88f:57069)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 49F20, 53A10, 58E15

Retrieve articles in all journals with MSC: 49F20, 53A10, 58E15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1988-0936826-4
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society